Article

Nasolacrimal obstruction secondary to I(131) therapy.

Department of Ophthalmology, Division of Oculoplastic Surgery, The Ohio State University, Columbus, Ohio, USA.
Ophthalmic Plastic and Reconstructive Surgery (Impact Factor: 0.91). 04/2004; 20(2):126-9. DOI: 10.1097/01.IOP.0000117340.41849.81
Source: PubMed

ABSTRACT To report the finding of nasolacrimal drainage system obstruction associated with I(131) therapy for thyroid carcinoma from an updated and expanded cohort.
Patients with a history of epithelial derived thyroid carcinoma who had tearing were offered referral for evaluation by an oculoplastic surgeon. Patients underwent nasolacrimal probing and irrigation procedures with localization of their nasolacrimal obstruction. Therapy for the site of obstruction was instituted.
Clinically significant tearing was identified in 26 patients, all of whom had previously undergone I(131) therapy (n = 563). Nineteen patients were evaluated and confirmed to have nasolacrimal drainage system obstruction; 7 have yet to be formally evaluated. Areas of obstruction included nasolacrimal duct, common canaliculus, and, rarely, distal upper and lower canaliculi. Patients were treated with a variety of modalities including silicone intubation, balloon dacryoplasty, dacryocystorhinostomy, and conjunctival dacryocystorhinostomy.
The use of I(131) for thyroid carcinoma is associated with a 3.4% incidence of documented nasolacrimal drainage obstruction and an overall 4.6% incidence of documented or suspected obstruction. The true incidence may be higher, since - I(131) treated individuals were neither systematically evaluated nor questioned about tearing. It has yet to be established if the obstructions result from local toxicity caused by the passive flow of radioactive iodine containing tears through these tissues or the active uptake and concentration of I(131) in lacrimal drainage system tissues through the sodium/iodide supporter.

0 Followers
 · 
127 Views
  • Source
    Arquivos Brasileiros de Oftalmologia 01/2012; 75(2):97-100. DOI:10.1590/S0004-27492012000200005 · 0.44 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Background Salivary and lacrimal side effects of radioiodine therapy have been carefully described. However, nasal side effects are rarely described. The objective of this study was to document the frequency of nasal side effects, in comparison to the already well documented lacrimal side effects, and to determine contributing risk factors. Methods A retrospective review of the medical records of 807 patients with differentiated thyroid cancer who received care at an academic medical center was conducted. Four hundred -eleven patients who received treatment with radioiodine were identified and included in the analysis. The frequency of both nasal and lacrimal sides was ascertained. Factors that may have contributed to patients sustaining nasal damage after radioiodine therapy were also documented. These factors included radioactive iodine dose, method of preparation for receiving radioiodine therapy, and patient characteristics. Results The mean dose of radioiodine administered was 109 mCi. Forty-three patients (10.5%) and 40 patients (9.7%) developed nasal and lacrimal side effects respectively following their radioiodine treatment. The mean time of onset of nasal symptoms was 11 days, compared with 10 months for lacrimal symptoms. Radioiodine dose and body mass index were significantly positively and negatively correlated respectively with sustaining nasal side effects (p values 0.04 and 0.01 respectively). Similarly, both radioiodine dose and body mass index were significantly correlated, positively and negatively respectively, with sustaining lacrimal side effects (p values 0.02 and 0.01). Preparation for treatment using a withdrawal protocol was associated with increased risk of both nasal and lacrimal side effects, compared with a recombinant human TSH (rhTSH) protocol (p values <0.01 and 0.01). The odds ratios (95% CI) for nasal and lacrimal side effects with recombinant rhTSH preparation were 0.22 (0.11-0.44) and 0.37 (0.18-0.76) respectively. Instruction to maintain adequate hydration and development of lacrimal symptoms were only associated with nasal symptoms in unadjusted analyses. Conclusions Both nasal and lacrimal dysfunction occurred at approximately a 10% frequency. Although it cannot be determined whether acute nasal side effects are followed by long-term ramifications, these consequences of radioiodine could potentially add to the reasons to carefully evaluate the benefits and risks of radioiodine therapy on an individual basis.
    Thyroid: official journal of the American Thyroid Association 08/2014; DOI:10.1089/thy.2014.0162 · 3.84 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Radioactive iodine 131 ((131)I) therapy has long been used in the treatment of differentiated thyroid cancers (DTC). While salivary and lacrimal glandular complications secondary to (131)I therapy are well documented, there is little in the literature addressing nasolacrimal duct obstruction (NLDO). We aimed to evaluate the frequency of (131)I therapy-acquired NLDO, its correlation to (131)I therapy doses, and the surgical treatment outcome of this rare side effect. From 2000-2012, a retrospective review of 864 among 1,192 patients with confirmed DTC who were treated with (131)I therapy was performed to examine the frequency of NLDO, its causative factors, as well as imaging, surgical intervention, and outcomes. Nineteen (2.2%) patients were identified with NLDO. The mean age was 51.9±10.5 years (range: 39-72 years). Fifteen (78.9%) were female and four were male (21.1%). The mean individual (131)I doses were 311.1±169.3 millicurie (mCi) (range: 150-600 mCi). The mean duration between the date of (131)I therapy and the occurrence of NLDO was 11.6±4.1 months (range: 6.5-20). Fourteen (73.7%) patients had bilateral epiphora. Computed tomography dacryography allowed for the detection of all NLDO. Eighteen (94.7%) patients underwent dacryocystorhinostomy. Complete recovery was obtained in 14 (73.7%) patients. Age >45 years and (131)I therapy doses >150 mCi were significantly correlated with NLDO (P=0.02 and P=0.03, respectively). NLDO is an underestimated complication of (131)I therapy in DTC patients. Clinicians should be aware of this rare complication for prompt intervention.
    Clinical ophthalmology (Auckland, N.Z.) 12/2014; 8:2479-84. DOI:10.2147/OPTH.S71708